Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 10, NWS Salt Lake City, UT

March 20, 2022Utah County, Utah

NWS Salt Lake City, UT issued this wind advisory at Mar 20, 2022, 2:56 PM MDT for Utah County, Utah. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2022, 2:56 PM MDT (20:56 UTC)
Expired
Mar 20, 2022, 5:56 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 143 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2437 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS75 KSLC 202056
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
256 PM MDT Sun Mar 20 2022

UTZ106-210000-
/O.CAN.KSLC.WI.Y.0009.000000T0000Z-220321T0000Z/
/O.NEW.KSLC.WI.Y.0010.220320T2100Z-220321T0000Z/
Utah Valley-
Including the cities of Lehi, Provo, and Payson
256 PM MDT Sun Mar 20 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Northwest winds 15 to 30 mph expected with gusts to 45 
  mph.

* WHERE...Utah Valley.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ101-202200-
/O.CAN.KSLC.WI.Y.0009.000000T0000Z-220320T2100Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover, Dugway, and Park Valley
256 PM MDT Sun Mar 20 2022

...WIND ADVISORY IS CANCELLED...

Wind gusts across the area have decreased below advisory threshold
and therefore this advisory will be allowed to expire. 

$$

UTZ123-210100-
/O.UPG.KSLC.WI.Y.0009.220320T2100Z-220321T1200Z/
/O.EXB.KSLC.HW.W.0003.220321T0000Z-220321T2100Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
256 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING IN EFFECT FROM 6 PM MDT THIS EVENING TO 3 PM
MDT MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected
  along I-15 between Pintura and Leads.
 
* WHERE...Lower Washington County including the cities of St.
  George and Hurricane. The strongest winds are expected to be
  between Pintura and Leads along I-15. 

* WHEN...From 6 PM MDT this evening to 3 PM MDT Monday. 

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel will be difficult for high 
  profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible
  along I-15 where recently tilled soils can easily be disturbed.
  Visibilities can quickly reduce and driving visibility will
  become extremely poor in these conditions.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ120-210100-
/O.CON.KSLC.HW.W.0003.220320T2100Z-220321T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
256 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 3 PM today to 6 AM MDT Monday. Winds will be most
  impactful between 6 PM MDT this evening and 3 AM MDT Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ117-121-124-127-128-210100-
/O.CON.KSLC.WI.Y.0009.220320T2100Z-220321T1200Z/
Central Mountains-San Rafael Swell-Zion National Park-
Bryce Canyon Country-South Central Utah-
Including the cities of Cove Fort, Fish Lake, Joes Valley, 
Green River, Goblin Valley, Springdale, Bryce Canyon City, Kanab,
and Escalante
256 PM MDT Sun Mar 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...For the San Rafael Swell, Lower Washington County, Zion
  National Park, Bryce Canyon and South Central Utah, northwest to
  north winds of 25 to 35 mph with gusts up to 50 mph expected.
  For the Central Mountains, northwest winds of 25 to 35 mph with
  gusts up to 60 mph expected.

* WHERE...Central Mountains, San Rafael Swell, Lower Washington 
  County, Zion National Park, Bryce Canyon Country and South 
  Central Utah.

* WHEN...Until 6 AM MDT Monday. Winds will be most impactful
  between 6 PM MDT this evening and 3 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds are expected mainly 
  along west to east oriented routes.

* ADDITIONAL DETAILS...Blowing snow is possible along I-70
  including Fremont Junction and Salina Summit and may reduce 
  visibilities for travelers.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
644 
WWUS75 KSLC 202116
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
316 PM MDT Sun Mar 20 2022

UTZ120-210100-
/O.CON.KSLC.HW.W.0003.000000T0000Z-220321T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
316 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 3 PM today to 6 AM MDT Monday. Winds will be most
  impactful between 6 PM MDT this evening and 3 AM MDT Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ123-210100-
/O.CON.KSLC.HW.W.0003.220321T0000Z-220321T2100Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
316 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING IN EFFECT FROM 6 PM MDT THIS EVENING TO 3 PM
MDT MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected
  along I-15 between Pintura and Leads.
 
* WHERE...Lower Washington County including the cities of St.
  George and Hurricane. The strongest winds are expected to be
  between Pintura and Leads along I-15. 

* WHEN...From 6 PM MDT this evening to 3 PM MDT Monday. 

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel will be difficult for high 
  profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible
  along I-15 where recently tilled soils can easily be disturbed.
  Visibilities can quickly reduce and driving visibility will
  become extremely poor in these conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ106-210000-
/O.CON.KSLC.WI.Y.0010.000000T0000Z-220321T0000Z/
Utah Valley-
Including the cities of Lehi, Provo, and Payson
316 PM MDT Sun Mar 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Northwest winds 15 to 30 mph expected with gusts to 45 
  mph.

* WHERE...Utah Valley.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ117-121-124-127-128-210100-
/O.CON.KSLC.WI.Y.0009.000000T0000Z-220321T1200Z/
Central Mountains-San Rafael Swell-Zion National Park-
Bryce Canyon Country-South Central Utah-
Including the cities of Cove Fort, Fish Lake, Joes Valley, 
Green River, Goblin Valley, Springdale, Bryce Canyon City, Kanab,
and Escalante
316 PM MDT Sun Mar 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...For the San Rafael Swell, Zion National Park, Bryce 
  Canyon and South Central Utah, northwest to north winds of 25 to
  35 mph with gusts up to 50 mph expected. For the Central 
  Mountains, northwest winds of 25 to 35 mph with gusts up to 60 
  mph expected.

* WHERE...Central Mountains, San Rafael Swell, Zion National 
  Park, Bryce Canyon Country and South Central Utah.

* WHEN...Until 6 AM MDT Monday. Winds will be most impactful 
  between 6 PM MDT this evening and 3 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds are expected mainly 
  along west to east oriented routes.

* ADDITIONAL DETAILS...Blowing snow is possible along I-70
  including Fremont Junction and Salina Summit and may reduce 
  visibilities for travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
428 
WWUS75 KSLC 202356
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
556 PM MDT Sun Mar 20 2022

UTZ117-121-124-127-128-211200-
/O.CAN.KSLC.WI.Y.0009.000000T0000Z-220321T1200Z/
/O.NEW.KSLC.WI.Y.0011.220321T0000Z-220321T1200Z/
Central Mountains-San Rafael Swell-Zion National Park-
Bryce Canyon Country-South Central Utah-
Including the cities of Cove Fort, Fish Lake, Joes Valley, 
Green River, Goblin Valley, Springdale, Bryce Canyon City, Kanab,
and Escalante
556 PM MDT Sun Mar 20 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...For the San Rafael Swell, Zion National Park, Bryce 
  Canyon and South Central Utah, northwest to north winds of 25 to
  35 mph with gusts up to 50 mph expected. For the Central 
  Mountains, northwest winds of 25 to 35 mph with gusts up to 60 
  mph expected.

* WHERE...Central Mountains, San Rafael Swell, Zion National 
  Park, Bryce Canyon Country and South Central Utah.

* WHEN...Until 6 AM MDT Monday. Winds will be most impactful 
  between 6 PM MDT this evening and 3 AM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds are expected mainly 
  along west to east oriented routes.

* ADDITIONAL DETAILS...Blowing snow is possible along I-70
  including Fremont Junction and Salina Summit and may reduce 
  visibilities for travelers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ106-210100-
/O.CAN.KSLC.WI.Y.0010.000000T0000Z-220321T0000Z/
Utah Valley-
Including the cities of Lehi, Provo, and Payson
556 PM MDT Sun Mar 20 2022

...WIND ADVISORY IS CANCELLED...

While northwest to north winds will continue to gust to around 40
mph through about 9 PM MDT, these wind gusts are below the 
Advisory threshold of 45 mph, thus the Advisory is cancelled.

$$

UTZ120-211200-
/O.CON.KSLC.HW.W.0003.000000T0000Z-220321T1200Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
556 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Castle Country.

* WHEN...From 3 PM today to 6 AM MDT Monday. Winds will be most 
  impactful between 6 PM MDT this evening and 3 AM MDT Monday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ123-211200-
/O.CON.KSLC.HW.W.0003.220321T0000Z-220321T2100Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
556 PM MDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 65 mph 
  expected along I-15 between Pintura and Leads.

* WHERE...Lower Washington County including the cities of St. 
  George and Hurricane. The strongest winds are expected to be 
  between Pintura and Leads along I-15.

* WHEN...From 6 PM MDT this evening to 3 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel will be difficult for 
  high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible 
  along I-15 where recently tilled soils can easily be 
  disturbed. Visibilities can quickly reduce and driving 
  visibility will become extremely poor in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 20, 9:43 AM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 9:43 AM MDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
943 AM MDT Sun Mar 20 2022

.UPDATE...Wind gusts alongside the frontal boundary this morning
are observed between 45 and 50 mph along I-80 and across Dugway
Proving Ground. Gusts of 20 to 30 mph can be expected along I-15
in the Wasatch Front this morning as the frontal boundary tracks
eastward. Forecast winds and wind gusts have been increased today
to match observations and current trends. The previous forecast
below remains on track.

&&

.SYNOPSIS...A cold Pacific storm system will cross the region
today. Cool and stable conditions will follow Monday, before high
pressure brings a warming trend through the remainder of the week.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...A splitting upper trough
is making its way through the region early this morning. The
southern shortwave is noted digging through the lower Colorado
River Valley, and will pass too far south to have any appreciable
impact on the forecast area. Meanwhile the northern wave is noted
stretching from the northern Rockies through the Snake River Plain
of Idaho, and will impact much of the forecast area today. A
surface trough extends across northern and west central Utah,
while the actual low level baroclinic zone lags further northwest,
stretching from southern ID into far northwest UT and back into
eastern NV, and is accompanied by a rather moth-eaten band of
precipitation.

This northern wave will dig southeast today, resulting in a period
of low-mid level frontogenesis along the passing baroclinic zone,
and allowing for a window of snowfall across much of northern and
west central Utah. Given the mid-March sun angle and warm surface
temperatures, any appreciable accumulation across the valleys
should remain confined to grassy and elevated surfaces, with
perhaps some brief periods of slush within heavier bands and along
the benches. As such have not issued any sort of winter headlines
for the lower elevations. Meanwhile the higher terrain will see a
period of accumulating snow late morning through much of the
afternoon, and the Winter Wx Advisory for the Wasatch Range looks
in good shape. As the trough axis passes east expect any
precipitation to quickly end by early evening.

Post frontal winds, particularly in downslope areas such as the
Great Salt Lake Desert, northern Utah Valley and Castle Country,
will see enhanced northwest winds through much of the day. Wind
Advisories are in effect for these areas, but will need to be
monitored, particularly across northwest Utah, where winds may
approach or exceed warning criteria. Hi-res models are also
suggesting strong post-frontal winds across a large portion of
south central Utah late today through tonight. Suspect these
winds are overdone across much of this area, although advisory
level gusts are possible, particularly along the I-15 corridor
through Black Ridge Canyon.

In the wake of this trough, a cool and stable airmass will reside
across the forecast area Monday, keeping max temps 10+ degrees
below climo. Gusty gap winds will persist across Washington
County through much of the day, but should remain below advisory
criteria beyond early Monday morning.

.LONG TERM (After 12Z/6AM Tuesday)....Gusty north winds will
continue to weaken throughout southern Utah through Wednesday
morning. Afterwards a ridge will dominate the remainder of the
week's weather.

Gusty winds will begin to lighten up across southern Utah by
Wednesday morning as winds aloft lighten and become more westerly,
reducing enhanced downsloping winds.

By Thursday a ridge axis will be centered over Utah which will bring
dry weather and warming temperatures. A shortwave to the north will
flatten the ridge slightly late Thursday and Friday, but the only
noticeable result of this will be a slight increase in cloud
coverage. Otherwise, temperatures will continue their upward
trajectory 10-15 degrees above average across the entire CWA.

Looking a little bit beyond the long term there are signs of a
potential atmospheric river event impacting California that could
penetrate into Utah. The GEFS members favor this more than the EC
members.

AVIATION...KSLC...VFR conditions at SLC will transition to MVFR/IFR
conditions around 17Z as a cold front pushes across the KSLC
terminal bringing a quick burst of snow for 2-4 hours. Before then
expect mountain obscurations as snow starts over nearby mountains.
Gusty northwest winds around 25kts expected at times today. Once the
snow ends north winds will remain gusty and CIGs will hover around
mountain obscuration levels until 00Z.

REST OF UTAH AND SOUTHWEST WYOMING...A cold front will move across
the region today. As the front passes winds will switch around to
gusty northerly, followed within 1-2 hours by with a 2-4 hour period
of snow, which could be heavy at times with 1"/hour rates creating
MVFR/IFR conditions, particularly over mountain sites. Snow will be
more likely across northern Utah/SW Wyoming. After the snow moves
out north winds will stay gusty for the remainder of period, however
CIGs will rise to above 5kft by 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 6 PM MDT this evening for UTZ106.

     High Wind Warning from 3 PM this afternoon to 6 AM MDT Monday
     for UTZ120.

     Wind Advisory from 3 PM this afternoon to 6 AM MDT Monday for
     UTZ117-121-123-124-127-128.

     Winter Weather Advisory until 6 PM MDT this evening for UTZ110-
     111.

     Wind Advisory until 3 PM MDT this afternoon for UTZ101.

WY...None.
&&

SHORT TERM...NDeSmet/Seaman
LONG TERM...Mahan
AVIATION...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Mar 20, 1:25 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
125 PM MDT Sun Mar 20 2022

UTZ117-122-125-202030-
Southwest Utah-Southern Mountains-Central Mountains-
125 PM MDT Sun Mar 20 2022

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTH CENTRAL MILLARD...
NORTHWESTERN PIUTE...WEST CENTRAL GARFIELD...SOUTHWESTERN SEVIER...
EASTERN BEAVER AND NORTHEASTERN IRON COUNTIES...

At 124 PM MDT...an area of heavy snow and thundersnow was 10 miles
southwest of Cove Fort, or 14 miles north of Beaver.

Locations impacted include...
Beaver, Enoch, Parowan, Paragonah, Cove Fort, Summit, Manderfield and
Adamsville.

This includes the following highways...
 Interstate 15 between mile markers 65 and 135.
 Interstate 70 between mile markers 0 and 18.
 Utah Route 21 between mile markers 93 and 107.

  * winds in excess of 35 mph are possible with this area of heavy
  snow.

  * visibilities will drop quickly to less than a half mile in this
  area of heavy snow.

LAT...LON 3861 11232 3774 11263 3775 11306 3864 11274
TIME...MOT...LOC 1924Z 180DEG 0KT 3848 11270

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 1:25 PM MDTSpecial Weather StatementSLCBeaver65 min
Mar 20, 5:56 PM MDTWind AdvisorySLCEmery, Garfield, Iron, Juab, Kane, Millard and 3 more21 hr

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.